Saturday, May 31, 2008

You're Gonna Miss This............


My daughter Rose graduated from high school last night. She walked with her graduating class of nearly 600 students, even though she officially completed all her courses one semester early. (She said she wanted to "get a jump" on college classes.) So, she's been out of high school since Christmas and wasn't really sure she wanted to go back and participate in the ceremony.

I was always prepared to go along with whatever decision she made regarding "walking" with her class. I understood her feelings. By the time February rolled around, she had already moved on, and disconnected from most of the people that she associated with during her four years there. It seemed that she was definitely finished with this chapter of her life and looking forward to the next.


And, I’ll be honest. I was more than willing to accept her decision not to attend the ceremony as evidenced by the fact that I never tried to talk her out of her decision. Having MS has made certain things much more difficult for me. I just don’t do well in large crowds, especially when I know I will be forced to sit for hours and hours (on wooden bleachers) listening to valedictorians wax teenage angst about “life being a blank canvas”. Invariably, my body will start to heat up and (doesn’t matter what the air temperature is) this “heat” will travel to my head/brain (don’t ask me what specifically goes on “up there” when this happens), which results in dizziness and disorientation. So, it was more than okay with me to just skip it.


In the end, she decided she would attend the ceremony. Something pulled her back: I’m not sure what. I suspect it had something to do with the realization that this was a once in a lifetime event and maybe she shouldn’t be in such a hurry to move on. It was perhaps, her first experience with nostalgia, which, as defined by dictionary.com means:


"A wistful desire to return in thought or in fact to a former time in one's life, to one's family and friends; a sentimental yearning for the happiness of a former place or time."


Yeah, without a doubt, that’s what it was…….”a wistful desire to return”. And, now that it's over, I'm delighted she did. It was the right thing to do. And, not just for Rose, but for me also.


You see, Rose is the last of my children to graduate high school. And, prior to last night, I was thrilled at the thought that this chapter of my life would finally be over. The former Catholic in me was saying, “Thank god”. I was ready to close the door on all things “high school”, from pep rallies and sports physicals to drivers ed., prom and ACTs.


But now, I’m just sitting here in this chair, writing this and replaying in my mind the song that the Graduating Class of 2008 chose as their theme:

Cause you're gonna miss this

You're gonna want this back

You're gonna wish these days hadn't gone by so fast

These are some good times

So take a good look around

You may not know it now

But you're gonna miss this.


It gives me the chills…….this thing called nostalgia……….cause, ya know what? I am gonna miss this.

(Song by Trace Adkins)

Friday, May 2, 2008

I Don't "Do" Yellow.


I had my first treatment with Tysabri, the newest drug on the market used to battle MS. It’s a once-a-month infusion (IV hook-up), administered in the doctor’s office. When my doctor talked to me about this new drug, he said “it will stop MS in its tracks”. However, I was still hesitant and had been vacillating for the past year as to whether I should switch from my Avonex (weekly injections) to Tysabri. I felt like “if it ain’t broken, why mess with it”. But, recently I have noticed that my feet are numb more often and there is increased spascicity in the muscles in my thighs. spasticity

Tysabri was first approved in 2004 but was temporarily taken off the market in 2005 over concerns about a serious brain infection, known as progressive multifocal leukoencephalopathy (PML). It seems that three patients developed the disorder, characterized by destruction of the myelin sheath that covers nerve cells. To put this in everyday language, the brain deteriorates. There is no cure for PML, nor is there currently an effective treatment. The course of PML is relentlessly progressive. Death usually occurs between 1 and 4 months after onset.

However, my doctor reassured me, telling me that the patients whom died from this were on an additional MS treatment and that it was the TWO TREATMENTS in COMBINATION that caused the PML. So, in the end, I felt better and decided to switch to Tysabri.

Now, today I read a report on the internet that Tysabri is also be linked to liver damage in some patients. In a letter to all physicians prescribing Tysabri, BIOGEN (manufacturer of Tysabri) reports that there have been “clinically significant" reports of liver injury in patients being treated with Tysabri. The letter instructed doctors to stop drug treatment if patients show signs of liver injury including jaundice. (What is jaundice?)

A Biogen spokeswoman, said the rate of liver injuries is less than one in 1,000 patients. As of the end of December, about 21,000 patients had been treated with Tysabri. None of the injuries required a liver transplant, she said. (Oh, I feel so much better now.)

Okay, here’s where I start getting “creeped out” and my skepticism takes over. Can I trust the BIOGEN SPOKESWOMAN? Is the spokeswoman for biogen an ADVOCATE for the PATIENT or is she an ADVOCATE for the PHARMACEUTICAL company.

My suspicion is magnified due to the fact that I had already know that there was a class action lawsuit filed when Tysabri was first pulled from the market.

Due to this lawsuit, shares of Biogen fell 42.44 percent, on unusually high trading volume. Later, claims were made of insider trading at Biogen when Thomas Bucknum, Executive Vice President and General Counsel began selling his stock ON THE DAY THE TYSABRI RECALL WAS ANNOUNCED.

Now, this is what really pisses me off; that I am forced to consider whether to pursue a course of treatment that could KILL ME and then read about what effect this drug has on the market and ultimately……SOMEBODY’S BANK ACCOUNT.

So, what should I do? I feel like I’m sitting here, keeping my fingers crossed that the Tysabri doesn't kill me. Quite honestly, I doubt I’ll lose any sleep and I certainly won’t spend my days obsessing over anything negative that might happen. Why would I? What can I do about any of it? It is what it is. (This is the new ZEN me.) It’s not like I can stop treatment completely. I have to choose ONE and each carries its own risks (as do ALL medicines).

I have been with this MS Center (one of the best in the country) and with a doctor that I trust implicitly since I was diagnosed in 2000. I ask questions, I do my own research and (with the help of my husband), I carefully consider all my options. And, we both agree; having NO TREATMENT is NOT an option, it just isn't.

And now, my husband and I, we're just sitting around waiting to see if I start turning YELLOW.